Format

Send to

Choose Destination
See comment in PubMed Commons below
J Neurosurg Anesthesiol. 2001 Oct;13(4):323-8.

Recovery after high-dose methylprednisolone and delayed evacuation: a case of spinal epidural hematoma.

Author information

1
Chicago Institute of Neurosurgery and Neuroresearch and Department of Anesthesiology and Pain Management, Cook County Hospital, Chicago, Illinois 60614, USA. RFGHALY@aol.com

Abstract

Spinal epidural hematoma (SEH) is rare and not without serious sequelae. We report a patient who developed Brown-Séquard syndrome from SEH after fluoroscopic-guided cervical steroid injection and favorable response to methylprednisolone (MP). A 56-year-old man reported immediate sharp shooting pain to the upper extremities on introduction of epidural toughy needle. A total of 5 mL of 0.2% ropivacaine and 120 mg methylprednisolone acetate suspension was administered at the C6-7 interspace. Within half an hour, a neurologic deficit occurred at C7-8 and right Brown-Séquard syndrome developed. Once SEH was suspected (3 hours after onset of neurologic deficit), a protocol of high-dose MP intravenous infusion was initiated. Immediate incomplete recovery of motor, sensory, and sphincteric functions was noted within 30 minutes of infusion. Emergency spinal C6-T2 bilateral decompressive laminectomies and evacuation SEH were performed within an expected delay (10 hours from the onset of neurologic deficit). Fluoroscopic guidance does not take the place of adherence to meticulous technique. An unexplained neurologic deficit after invasive spinal procedures should raise the concern for SEH. Early recognition and emergent evacuation remain the mainstay management for SEH. This case suggests some neuroprotection from MP in cases of cervicothoracic cord compression secondary to traumatic SEH. When potential risks for SEH exist, it is advisable not to administer local anesthetic so as not to interfere with neurologic assessment and delaying the diagnosis.

PMID:
11733665
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center